MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF XLPE 32 20 DEG 50-52 E; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. REF XLPE 32 20 DEG 50-52 E; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71333334
Medical Device Problem Codes Degraded (1153); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 12/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, a patient said her hip did not feel right, after an x-ray review, there was uneven wear on the poly liner.His concern is excessive wear at the poly head interface.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device shows damage around the edges of the liner.The dimensional evaluation concluded that critical features for the returned product were evaluated for conformance to drawing print requirements.Of the critical features typically evaluated during complaint evaluations, three were not measured due to them being damaged ¿ height of splines, diameter of datum b, and profile of splines at gage point.These surface finish defects (dings, scratches, scuffs, rubs) are enough to alter the measured reading during evaluation.For this reason, the cause of the complaint cannot be confirmed as the result of a non-conforming part.All other measured features were within drawing print tolerances, including internal spherical radius.Based on smartsolve search of batch 17lm14366, this is the only reported complaint for this batch ¿ there does not appear to be a systemic failure across multiple parts of this manufacturing batch at this time.No further action will be taken at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Wear potential causes could include but are not limited to friction, joint tightness or lifetime of device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.
 
Event or Problem Description
It was reported that after a right thr performed on (b)(6) 2019 due to degenerative arthritis, patients complaints of pain.X-rays and bone scan confirmed eccentric acetabular wear with superior migration of the femoral head compatible with early poly-degradation.Patients underwent revision surgery on (b)(6) 2021 in which the femoral head and liner were explanted, and new smith-nephew devices were implanted in its place.The patients outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.Visual inspection of retrieved 32mm -3 oxinium head revealed scratches, gouges, and scarring on the articulating surface, near and on the flat/rim of the head, and on the chamfer (near the female taper).The id female taper shows additional faint, radial scratches, which may indicate signs of strong fixation between the head and the stem interface, as designed.Also, a scratch on the flat of the id surface, near the ¿zr¿ laser etching.The 32mm, 20-degree xlpe reflection acetabular liner exhibited scratches along the entire surface of the rim, including the 20-degree anteversion lip/overhang.Discoloration and gouging observed on the outer edge of the rim and rotational tabs.Rim and rotational tab discoloration are likely due to embedded biological fluid in the gouging, and the gouging was possibly caused during the implant removal process.Possible slight wear locations visible along the 20-degree anteversion lip/overhang and id intersection.The acetabular liner depicted a brown/orange/reddish, opaque discoloration tint, or staining all over with seemingly perfect circular patterns on the od that had appeared to be the original color of the liner (difficult to capture in an image, but visible to the naked eye with the right lighting angle).This tint or staining is typically due to biological fluid and the non-tinted/stained circular patterns on the od are from the screw hole pattern from the acetabular shell, indicating the liner was well fixed into the shell, as designed.A dimensional analysis of the liner was performed.A few dimensions were not able to be inspected dimensionally due to damage on the rotational and translational locking features, however, all other dimensions measured within tolerance.No evidence of deviation in processing or material was found for the retrieved items.Destructive testing was not performed during this examination.No conclusions as to the cause of this reported issue can be determined.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that it should be noted the acetabular component was implanted with increased anteversion.The surgical technique (7138-0839 rev0 06/11) indicates the acetabular shell is to be implanted ¿in approximately 45° of abduction and 20° of anteversion for final position of the acetabular component.¿ the revision operative report did not note findings consistent with the reported ¿early polydegradation.¿ it cannot be concluded the reported event is associated with an implant malperformance of failure of the implant.The patient impact beyond the revision cannot be determined; however, it is noted the was ¿doing everything she wants to do.No pain.¿ a review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Possible causes could include but not limited to traumatic injury, joint tightness, material in use, patient reaction or loss of sterility.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.Visual inspection of retrieved 32mm -3 oxinium head confirmed and revealed scratches, gouges, and scarring on the articulating surface, near and on the flat/rim of the head, and on the chamfer (near the female taper).The id female taper shows additional faint, radial scratches, which may indicate signs of strong fixation between the head and the stem interface, as designed.Also, a scratch on the flat of the id surface, near the ¿zr¿ laser etching.The 32mm, 20-degree xlpe reflection acetabular liner exhibited scratches along the entire surface of the rim, including the 20-degree anteversion lip/overhang.Discoloration and gouging observed on the outer edge of the rim and rotational tabs.Rim and rotational tab discoloration are likely due to embedded biological fluid in the gouging, and the gouging was possibly caused during the implant removal process.Possible slight wear locations visible along the 20-degree anteversion lip/overhang and id intersection.The acetabular liner depicted a brown/orange/reddish, opaque discoloration tint, or staining all over with seemingly perfect circular patterns on the od that had appeared to be the original color of the liner (difficult to capture in an image, but visible to the naked eye with the right lighting angle).This tint or staining is typically due to biological fluid and the non-tinted/stained circular patterns on the od are from the screw hole pattern from the acetabular shell, indicating the liner was well fixed into the shell, as designed.A dimensional analysis of the liner was performed.A few dimensions were not able to be inspected dimensionally due to damage on the rotational and translational locking features, however, all other dimensions measured within tolerance.No evidence of deviation in processing or material was found for the retrieved items.Destructive testing was not performed during this examination.No conclusions as to the cause of this reported issue can be determined.A review of complaint history for the part number over the past 24 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that it should be noted the acetabular component was implanted with increased anteversion.The surgical technique (7138-0839 rev0 06/11) indicates the acetabular shell is to be implanted ¿in approximately 45° of abduction and 20° of anteversion for final position of the acetabular component.¿ the revision operative report did not note findings consistent with the reported ¿early polydegradation.¿ it cannot be confirmed if the abduction angle of the shell and the reported event is associated with an implant malperformance or failure of the implant based on the images provided; but the shell does not appear to have migrated.The patient impact beyond the revision cannot be determined; however, it is noted the was ¿doing everything she wants to do.No pain.¿a review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Potential causes could include but are not limited to friction, procedural variance, joint tightness or lifetime of device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.B5, h10.
 
Event or Problem Description
It was reported that after a right thr performed on (b)(6) 2019 due to degenerative arthritis.Patient complaints of pain.X-rays and bone scan confirmed eccentric acetabular wear with superior migration of the femoral head compatible with early poly-degradation.Patient underwent revision surgery on (b)(6) 2021 in which the femoral head and liner were explanted, and new smith-nephew devices were implanted in its place.The plaintiff's outcome is unknown.

Brand Name
REF XLPE 32 20 DEG 50-52 E
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11101217
Report Number1020279-2020-08121
Device Sequence Number4125072
Product Code JDI
UDI-Device Identifier03596010455673
UDI-Public03596010455673
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
K002747
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71333334
Device Catalogue Number71333334
Device Lot Number17LM14366
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/22/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2020
Supplement Date Received by Manufacturer12/11/2020
10/21/2021
02/14/2022
04/28/2022
06/28/2022
Initial Report FDA Received Date12/31/2020
Supplement Report FDA Received Date03/23/2021
10/22/2021
03/02/2022
05/04/2022
06/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71309111 SYN POR PLUS HA HO STEM SZ 11; 71332525 REF SPHER HEAD SCREW 25MM; 71332530 REF SPHER HEAD SCREW 30MM; 71336050 RF INTERFIT ACET TH SZ 50
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown